Minnesota, 2011

Hail in Minnesota, April 9, 2011

April 9, 2011 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced marginally large hail in Pipestone and Murray counties on the morning of April 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Pipestone and Murray counties on the morning of April 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 3:46 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 9, 3:46 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT SAT APR 9 2011

.DISCUSSION...
A VAST UNDERSTATEMENT WOULD BE THAT THIS IS A COMPLEX EARLY SPRING
FORECAST SCENARIO TODAY. THERE ARE SEVERAL FORECAST ELEMENTS THAT
ARE NOT ONLY CRITICAL TO EVOLUTION OF THE SHORT TERM FORECAST...
BUT ALSO ARE QUITE OBVIOUS WHEN DETAILS ARE A BIT OFF HOW THESE
ELEMENTS EVOLVE. BIG PICTURE ISSUE TO FOCUS ON TODAY ARE THE SEVERE
WEATHER THREAT LATER TODAY AND THIS EVENING.

LARGE SCALE LOOK REVEALS AN ANOMALOUSLY DEEP UPPER LEVEL TROUGH IN
THE INTERMOUNTAIN WEST...A VERY COLD UPPER TROUGH IN FACT.
DOWNSTREAM...A WEAK LEADING WAVE WHICH EJECTED OUT OF TROUGH WAS
PRODUCING CONVECTION ACROSS MISSOURI. CLOSER TO HOME...WIDESPREAD
STRATUS AND STABLE LOW LEVEL ENVIRONMENT HAS HAD SOME PATCHY DRIZZLE
AND AREAS OF FOG AS WELL OVERNIGHT. STRATUS EXTENDS ALL THE WAY
SOUTHWARD TO LOCATION OF THE SURFACE WARM FRONTAL BOUNDARY IN FAR
NORTHERN KANSAS...WITH LOWER 60S DEWPOINTS WIDESPREAD THROUGH THE
SOUTHERN PLAINS. ALSO SEE STRONG DRYLINE ALREADY IN PLACE ACROSS FAR
SOUTHWESTERN NEBRASKA AND WESTERN KANSAS...TOWARD LOW PRESSURE
DEVELOPING IN COLORADO.

IN THE IMMEDIATE TERM...CHALLENGE CONTINUES TO BE WHETHER ANY
CONVECTION WILL DEVELOP IN THE PREDAWN HOURS. SHORT TERM SEE THAT
HEIGHTS ARE RISING THIS MORNING ON WATER VAPOR IMAGERY. WOULD BE
NICE TO SEE A SIGN OF ANYTHING ON SATELLITE TO MAKE ONE THINK
DEVELOPMENT IS IMMINENT PER MOST OPERATIONAL SOLUTIONS...PROGGED TO
DEVELOP ON THE NOSE OF LOW LEVEL JET IN CONVERGENCE ZONE. ELEVATED
INSTABILITY IS FAIRLY STRONG WITH 850 LIFTED INDEX OF -2 TO -5...AND
MID LEVEL LAPSE RATES OF 8-9 C/KM. HARD TO NOT KEEP IN AT LEAST A
LOW CHANCE FOR THIS MORNING LIFTING SLOWLY NORTHWARD WITH MID LEVEL
BOUNDARY...STRESSING THIS MEAN A FAR BETTER CHANCE OF NOT OCCURRING
THAN OCCURRING.

OTHERWISE...WIDESPREAD LOW CLOUDS WILL BE DIFFICULT TO SHAKE TODAY
NORTH OF WARM FRONTAL BOUNDARY. BY LATE AFTERNOON...EXPECT WARM
FRONT TO BE APPROACHING THE KSUX AREA. SHOULD BE A VERY STRONG AXIS
OF SURFACE BASED INSTABILTITY...BUT ALSO SOUNDINGS FROM ALL
OPERATIONAL MODELS SHOWING A STRONG CAP WHICH SHOULD KEEP MOST OF
THE AFTERNOON CONVECTIVE FREE.  HOWEVER...FIRST SPC MODERATE RISK OF
THE YEAR CENTERED ON I90 AREA...EAST OF A LINE FROM KBKX TO NEAR
KFSD TO KORC TO NEAR KSLB. NO QUESTION THAT PARAMETERS ARE
IMPRESSIVE...ESPECIALLY 0-3 KM SHEAR NUMBERS AND ALSO THE SFC BASED
INSTABILITY /3000 J/KG ON MOST AGGRESSIVE NAM/. HOWEVER...HAVE A
COUPLE OF QUALMS ABOUT THE RAW NUMBERS...FIRST BEING THE LIKELY
OVERFORECAST OF INSTABILITY WITH WIDESPREAD LOWER CLOUDS LIKELY
HOLDING AREAS QUITE A BIT COOLER THAN NAM SUGGESTS. OTHER THING IS
WAY THAT MODELS DESTROY THE 150-300 J/KG CAP BETWEEN 21Z AND 00Z.
REALLY LOOKS THAT INDEPENDENT DEVELOPMENT OF STORMS ALONG THE WARM
FRONT WILL BE CAPPED TO FORCING FROM THE APPROACHING MID LEVEL WAVE
LATE THIS AFTERNOON AND EARLY EVENING. WHAT IT WILL LIKELY TAKE IS
INITIATION IN A DIFFERENT LOCATION...MOST LIKELY WHERE CAP IS
INDICATED WEAKEST BACK NEAR NEBRASKA TRIPLE POINT OF WARM
FRONT/DRYLINE TO THE SW OF KOFK. ONCE STORMS INITIATE...THEY WILL BE
MOVING INTO AN ENVIROMENT WITH VERY ROBUST INSTABILTY AND INCREASING
DEEP LAYER SHEAR NEAR/NORTH OF WARM FRONT. ENHANCEMENT OF SHEAR
EARLY EVENING WITH INITIAL DECOUPLING LIKELY TO KICK START THE LOW
LEVEL JET EVEN MORE AND INCREASE SHEAR NEAR WARM FRONT...WHICH WILL
LIKELY RESULT IN A NOMINAL TORNADIC THREAT ACROSS MAINLY EXTREME
SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA. HEADING NORTHWARD...
ELEVATED INSTABILITY/WARM ADVECTION SHEAR WILL ALLOW FOR SUPERCELLS
TO MAINTAIN INTENSE UPDRAFTS AND LIKELY A VERY LARGE HAIL AND
DAMAGING WIND THREAT NORTH OF INTERSTATE 90. STORMS WILL BE MOVING
FAIRLY WELL...AND BY 03Z MOST ACTIVITY WILL BE TOWARD MN
BORDER...AND BY 06Z FOR MOST PART SHOULD BE LIFTING OUT OF THE AREA.

MAIN TROUGH WILL BEGIN TO EJECT OUT OF THE CENTRAL ROCKIES ON SUNDAY.
STRONG MID LEVEL FRONTAL BOUNDARY LIKELY TO FOCUS MORE WIDESPREAD
PRECIPITATION AREA WHICH WILL ROTATE IN SLOWLY FROM THE WEST SUNDAY
AND SUNDAY NIGHT AS DEEP WAVE WINDS UP ACROSS MINNESOTA. BEHIND THE
OVERNIGHT CONVECTION TONIGHT...REALLY GET A STRONG DRYING PUSH
THROUGH MOST OF THE AREA WHICH SHOULD GREATLY LIMIT POTENTIAL
INSTABILITY. IN FACT...NOT LOOKING FOR MUCH OF ANY THREAT FOR
CONVECTION EVEN ALONG THE LOW LEVEL CONVERGENCE AXIS WHICH WILL PUSH
THROUGH NORTHWEST IOWA DURING THE EARLY AFTERNOON. THE DRYING AND
EXPECTED SUNSHINE BREAKS AHEAD OF BOUNDARY WILL ALLOW TEMPERATURES
TO RETURN TO WARMER 70S AHEAD OF THE FRONT...BUT ANY CONVECTIVE
DEVELOPMENT WILL LIKELY OCCUR EAST OF THE AREA LATER IN THE DAY.
COULD GET JUST ENOUGH ELEVATED INSTABILITY WITH MID LEVEL TROUGH TO
GET SOME CONVECTIVE ELEMENTS ON LEADING EDGE OF MORE WIDESPREAD
DEFORMATION RAINFALL WHICH SLIDES FROM WEST TO EAST SUNDAY INTO
SUNDAY NIGHT. LOOKS NOW LIKE SYSTEM WILL MOVE OUT A BIT FASTER LATER
SUNDAY NIGHT INTO MONDAY...SO ACCELERATED THE ENDING OF
PRECIPITATION FROM WEST TO EAST. ACTUALLY WILL GET ENOUGH SUNSHINE
AND SOME MILDER TEMPERATURES ALOFT ON MONDAY WITH ENOUGH MIXING TO
NUDGE READINGS UP A COUPLE DEGREES.

AFTER BRIEF TIME WITH STRONG UPPER RIDGE LATER MONDAY INTO EARLY
TUESDAY...LOOKS LIKE WESTERN TROUGH WILL RELOAD WITH SOUTHWEST FLOW
TAKING OVER ONCE AGAIN. PROGRESSION OF LARGER SCALE QUITE A BIT
SLOWER...SO NOW LOOKS LIKE THE FRONTAL BOUNDARY COULD MEANDER OVER
THE AREA FROM LATER TUESDAY INTO THURSDAY. STARTED WITH SMALL
INTRODUCTION OF LATE DAY SHOWER CHANCE NEAR BOUNDARY LOCATION AROUND
KHON ON TUESDAY...THEN SHIFTED THE POP GRADIENT QUITE A BIT
NORTHWARD FROM TUESDAY NIGHT THROUGH WEDNESDAY AS BOUNDARY NOT
LIKELY TO MAKE TOO AGRESSIVE A MOVE INTO RIDGE UNTIL MAIN WAVE
PASSAGE ON WED NIGHT/THU. NOT EXACTLY A GREAT DEAL OF INSTABILITY
INDICATED RIGHT NOW...SO KEPT PRECIPITATION FREE OF THUNDER.
WILL HAVE TO WATCH THE POTENTIAL FOR MORE SUNSHINE TO SOUTH OF
BOUNDARY...AS EVEN A CONSERVATIVE MIXING VIEW OF WARMER ECMWF
SOLUTION WOULD SUGGEST 70S AGAIN POSSIBLE THROUGH SOUTHERN CWA
WED AND THU. DID NUDGE READINGS UP A BIT ON TUE THROUGH WED AT THIS
TIME. /CHAPMAN

&&

.AVIATION...
STRATUS CONTINUES TO BLANKET THE MAJORITY OF THE FORECAST AREA THIS
MORNING AS STRONG LOWER LEVEL SOUTHERLY FLOW IS TRAPPING WARM MOIST
AIR BENEATH THE INVERSION. MVFR TO IFR CEILINGS AND VISIBILITY IS
EXPECTED AT ALL SITES THROUGH 15-18Z. THERE IS A SLIGHT CHANCE FOR
SOME THUNDERSTORMS TO DEVELOP AFTER 10Z ALONG THE WARM
FRONT...BEGINNING NEAR THE MISSOURI RIVER VALLEY THEN MOVING
NORTHWARD INTO THE I90 CORRIDOR AND NORTH AFTER 13Z. A BREAK IN THE
WEATHER WITH VFR CONDITIONS LATE THIS MORNING THROUGH THIS
AFTERNOON...HOWEVER EXPECT BETTER POTENTIAL FOR THUNDERSTORM AFTER
00Z SUNDAY...PARTICULARLY EAST OF I29.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Apr 9, 5:27 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 AM CDT SAT APR 09 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
627 AM CDT SAT APR 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MINIMAL THREAT FOR ISOLATED THUNDERSTORMS TO DEVELOP
THIS MORNING...EARLY MORNING SOUTH OF INTERSTATE 90...AND MID TO
LATE MORNING NORTH OF INTERSTATE 90...BUT ANY STORMS THIS MORNING
WOULD NOT BE SEVERE.

BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
EASTERN NEBRASKA AND WILL PUSH INTO SOUTHEAST SOUTH DAKOTA AND
NORTHWEST IOWA BY EARLY EVENING. STORMS WILL DEVELOP VERY RAPIDLY
WITH A RAPID NORTHEAST MOVEMENT.

THIS IS A VERY CONDITIONAL THREAT...IN THAT IF STORMS DO DEVELOP
AND CAN BECOME ROOTED IN THE MORE MOIST AND UNSTABLE AIRMASS NEAR
AND TO THE EAST OF THE INTERSTATE 29 CORRIDOR...THEY WILL QUICKLY
BECOME SEVERE WITH A THREAT FOR HAIL TO AROUND 2 INCHES IN
DIAMETER...WINDS TO 65 MPH. THERE IS EVEN A THREAT FOR TORNADOES
IN A SHORT WINDOW FROM 6 PM TO 9 PM ACROSS NORTHWEST IOWA AND
IMMEDIATELY ADJACENT AREAS. AS STORMS DEVELOP NORTHWARD OF
INTERSTATE 90...THE THREAT WILL CHANGE TO PRIMARILY VERY LARGE
HAIL UP TO AROUND 2 INCHES IN DIAMETER...ESPECIALLY ACROSS
EXTREME EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. OTHER MORE
SCATTERED STORMS WILL OCCUR THROUGH EASTERN SOUTH DAKOTA DURING
THE EVENING...AND ISOLATED STORMS MAY PRODUCE UP TO GOLF BALL
SIZE HAIL OR WINDS TO 60 MPH AS FAR WEST AS THE JAMES VALLEY. THE
RISK FOR SEVERE STORMS SHOULD DIMINISH BY MIDNIGHT.

FLOODING...
FLOODING WILL CONTINUE OVER MUCH OF THE BIG SIOUX AND JAMES
RIVERS FOR THE FORESEEABLE FUTURE. THE BIG SIOUX RIVER IS
EXPECTED TO SEE SOME MINOR RISES THROUGH THE WEEKEND...BUT LEVELS
WILL REMAIN BELOW PREVIOUS CREST LEVELS SEEN EARLIER IN MARCH. BY
THE MIDDLE OF THE WEEK...THE DES MOINES RIVER IS EXPECTED TO DROP
BELOW FLOOD STAGE AT WINDOM AND JACKSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS BEHIND THE EXITING AREA OF LOW PRESSURE ON SUNDAY
NIGHT AND MONDAY WILL REACH 25 TO 35 MPH...WITH SOME GUSTS OVER
40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM THROUGH MIDNIGHT
EAST
OF THE JAMES VALLEY...AND ESPECIALLY ALONG AND EAST OF INTERSTATE
29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CHAPMAN

In the hours before

Local storm report, Apr 9, 6:51 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HAIL             FLANDREAU               44.05N 96.60W
04/09/2011  E0.50 INCH       MOODY              SD   LAW ENFORCEMENT

0746 AM     HAIL             FLANDREAU               44.05N 96.60W
04/09/2011  E0.50 INCH       MOODY              SD   LAW ENFORCEMENT

            FALLING IN THE CITY

&&

DMORIN

The radar

The Sioux Falls radar (KFSD), 58 km away, was scanning. The volume nearest the first event began at 13:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pipestone

When
April 9, 7:03 AM CST to 7:08 AM CST
Where
Pipestone County, 2.55 mi NW of Pipestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -96.350

Hail, Murray

When
April 9, 7:45 AM CST
Where
Murray County, 1.21 mi NW of Currant Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
44.140, -95.970

Hail, Murray

When
April 9, 8:20 AM CST
Where
Murray County, 6.39 mi NNE of Dovray
Measured
1 in hail
Reported by
Public
Coordinates
44.140, -95.520

Large hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301746, 301747, 301748.